Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 5, NWS North Platte, NE

March 19, 202220 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 19, 2022, 2:48 PM CDT for 20 counties in Nebraska. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 2:48 PM CDT (19:48 UTC)
In effect from
Mar 20, 2022, 12:00 PM CDT
Expired
Mar 20, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 41 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS83 KLBF 191948
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
248 PM CDT Sat Mar 19 2022

...Critical Fire Weather Conditions Likely Sunday...

.Warm dry air will move into the forecast area Sunday with air
temperatures surging into the 70s. Winds will be gusty with wind
gust up to 35 mph. Low relative humidity values in the teens. 

NEZ206-208>210-219-201000-
/O.UPG.KLBF.FW.A.0005.220320T1700Z-220321T0200Z/
/O.NEW.KLBF.FW.W.0005.220320T1700Z-220321T0200Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
248 PM CDT Sat Mar 19 2022 /148 PM MDT Sat Mar 19 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
ACROSS SOUTHWEST AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning For Southwest and North Central Nebraska, which is 
in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Sunday.
The Fire Weather Watch is no longer in effect.

* Affected Area...In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Weather conditions could become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
3 follow-up statements
974 
WWUS83 KLBF 200759
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
259 AM CDT Sun Mar 20 2022

NEZ206-208>210-219-210200-
/O.CON.KLBF.FW.W.0005.220320T1700Z-220321T0200Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
259 AM CDT Sun Mar 20 2022 /159 AM MDT Sun Mar 20 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY ACROSS SOUTHWEST INTO CENTRAL AND NORTH CENTRAL
NEBRASKA...

* Affected Area...In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Weather conditions could become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Brown
275 
WWUS83 KLBF 202106
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
406 PM CDT Sun Mar 20 2022


NEZ206-208>210-219-210200-
/O.CON.KLBF.FW.W.0005.000000T0000Z-220321T0200Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
406 PM CDT Sun Mar 20 2022 /306 PM MDT Sun Mar 20 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS SOUTHWEST
INTO CENTRAL AND NORTH CENTRAL NEBRASKA...

* Affected Area...In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Weather conditions could become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
125 
WWUS83 KLBF 210220
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
920 PM CDT Sun Mar 20 2022

NEZ206-208>210-219-210330-
/O.EXP.KLBF.FW.W.0005.000000T0000Z-220321T0200Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
920 PM CDT Sun Mar 20 2022 /820 PM MDT Sun Mar 20 2022/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN AND NORTH CENTRAL NEBRASKA...

Winds have lightened and humidity levels have begun to recover,
allowing the Red Flag Warning to expire. 

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 19, 11:56 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 19, 11:56 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1156 AM CDT Sat Mar 19 2022

.SHORT TERM...(Today through Sunday)
Issued at 410 AM CDT Sat Mar 19 2022

The primary concern for the short term will revolve around near
critical to critical fire weather concerns. Specific details
regarding this threat will be located in the fire weather section
below.

Currently, the area sits in west-northwesterly flow aloft with a
building upper ridge over the Intermountain West and a trough axis
over the Ohio Valley. A surface trough axis was positioned over
portions of the Panhandle, with weak westerly downslope flow in its
wake.

For today and tonight, expected building heights aloft and good warm
advection as the aforementioned upper ridge begins to move into
the Plains. H85 flow transitions southwesterly, with temps
climbing back into the 9-10C range by this evening. This
persistent WAA will help highs climb back into the 60s area wide.
Forecast soundings indicate flow remaining weak for much of the
vertical column as the upper ridge axis approaches by tonight.
This will keep winds weaker today and help to limit fire weather
concerns somewhat.

Attention then turns to tomorrow as the upper ridge passes off to
the east and flow aloft transitions southwesterly. This will promote
increasing moisture aloft and cloud cover. This would normally spell
temperatures struggling somewhat, though this likely won't be the
case tomorrow. An upper trough axis will dive into the Rockies
through the day and flow aloft begins to strengthen as lee
cyclogenesis begins across eastern Colorado. This will rapidly
increase WAA, with H85 temps expected to soar into the 12-16C range
by evening. Wind gusts on the order of 25 to 35mph from the south
are anticipated as we diurnally mix. Even with the increasing cloud
cover, highs should push into the low to mid-70s area wide. Though
moisture advection increases through the day tomorrow, the arrival
of deeper moisture remains offset enough to keep humidity values
at critical thresholds. With this in mind, have expanded the Fire
Weather Watch to all fire Zones along/east of HWY 83 where winds
should be strongest.

.LONG TERM...(Sunday night through Friday)
Issued at 410 AM CDT Sat Mar 19 2022

The primary concern for the long term revolves around a deep upper
low expected to bring precipitation to much of western and north
central Nebraska Monday through Wednesday.

Will preface the discussion on our next big weather system with
this, ensemble/deterministic guidance remains widely divided in most
aspects and confidence remains below average for now. It appears
this system will be composed of a northern stream trough axis and a
deep southern stream low. Additionally, a building upper ridge
should be located ahead of this feature, across portions of the
eastern US. The exact handling of each feature remains different
across model solutions and thus leads to widely varying p-types and
amounts. This forecasts leans more towards the Canadian and its
ensemble suite, as it appears to be a middle ground between the more
progressive/drier EC and slower/wetter GFS.

Precipitation should begin Monday morning from west to east as lift
begins to overspread the area. Precipitation types will largely be
driven by the diurnal cycle, though potential exists for a stronger
cold conveyor belt and more frozen precip (namely the GFS, though
a substantial outlier) during the daytime hours across western
Nebraska. This should lead to rain Monday, rain to snow Monday
night, and then back to rain Tuesday afternoon as we gradually
warm. A changeover is possible again Tuesday night. The system
will slowly exit off to the east an precip ends Wednesday
afternoon. With such widely varying solutions tied to poor
confidence in the handling of synoptic features, hard to get too
aggressive in any one direction. Still, confidence continues to
increase in widespread moisture, primarily along and east of HWY
83. Widespread amounts of 0.25-0.50" appear likely which will be
welcomed with the ongoing widespread drought conditions. Snow
amounts are much less certain and will need to be monitored as
confidence in synoptic features are pinned down.

The more certain threat appears to be increasing winds on the
backside of the potent low Monday through Wednesday. A growing
number of ensemble members suggest a long duration of strong winds,
as the upper low meanders through the Plains. The ECMWF extreme
forecast index suggest Tuesday and Wednesday as the windiest days of
the period, with a growing percentage of members showing anomalous
gusts and a SOT >0. Have trended wind gusts upwards to the
30-45mph range, though even this could be on the conservative
side. H7-H85 flow on the order of 40-50kts and largely
unidirectional wind profiles support this threat. It appears
locally higher gusts of 50+mph will be possible. This will
continue to be monitored.

Expect shortwave ridging to build into the area behind the early
week system with moderating temperatures into the weekend. High
temperatures look to return to near and above average by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1156 AM CDT Sat Mar 19 2022

VFR is expected across western and north central Nebraska this
afternoon, tonight and Sunday morning. Very dry air will remain
across the region, the result of sfc high pressure across the cntl
Rockies. The risk of MVFR or low flight conditions will be very
low, near zero.

&&

.FIRE WEATHER...
Issued at 410 AM CDT Sat Mar 19 2022

Elevated to near critical fire weather conditions are expected today
as highs climb back into the low to middle 60s. The airmass remains
dry and humidity values should fall to around 15 to 20% this
afternoon. Winds look to remain weaker from the west today and
largely under 20 miles per hour. This will help to temper the fire
weather threat some.

Critical fire weather conditions are expected to return tomorrow
afternoon as an upper ridge begins to breakdown ahead of our next
weather system. This will lead to increasing temperatures and
southerly winds by tomorrow afternoon. Even though clouds should
increase through the day, enough mixing is anticipated to
lead to very low RH (12 to 20%) and gusty southerly winds on the
order of 25 to 35mph for areas generally along and east of Highway
83. Mixing heights should be highest for areas along and south of I-
80 Sunday afternoon and suggests the potential for low level
instability and possible erratic fire behavior. Confidence has grown
enough to expand the Fire Weather Watch for all areas along and east
of Highway 83 where Red Flag Conditions are expected to develop.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for NEZ206-208>210-219.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...CDC
FIRE WEATHER...Brown
Hazardous weather outlook, Mar 19, 11:50 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1150 AM CDT Sat Mar 19 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-201700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1150 AM CDT Sat Mar 19 2022 /1050 AM MDT Sat Mar 19 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Fire weather conditions will be enhanced across western and north
central Nebraska this afternoon. The concern is humidity between
15 and 20 percent.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Critical fire weather conditions are likely across north central
Nebraska and part of western Nebraska Sunday. The concern is
humidity below 20 percent and south winds gusting to 35 mph.

A strong cold front will move through western and north central
Nebraska Sunday night leading wind gusts of 45 to 50 mph
throughout the day Monday.

There is the potential for snow Monday and Tuesday affecting
parts of western and north central Nebraska. The predictability of
the snow is low at this time and this is because of uncertainty
in the storm track. Check later forecasts, if the storm tracks
farther east through central and eastern Nebraska, snow will be
less likely across western and north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Additional information can be found on our website at
http://www.weather.gov/northplatte

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.